Author(s): Calza L, Manfredi R, Chiodo F
Abstract Share this page
Abstract Nucleoside reverse-transcriptase inhibitors (NRTIs) have been associated with functional and structural mitochondrial abnormalities, leading to several adverse events, such as increased serum lactic acid levels and lactic acidosis. Mild-to-moderate, asymptomatic hyperlactataemia has been frequently reported in human immunodeficiency virus (HIV)-infected patients treated with NRTIs, with an estimated prevalence between 15\% and 35\%. On the contrary, symptomatic, severe hyperlactataemia and lactic acidosis are less common, with an incidence ranging from 1.7 to 25.2 cases per 1000 person-years of antiretroviral treatment, and are associated with a remarkable mortality rate, which varies from 30\% to 60\% in different studies. The clinical presentation of lactic acid syndrome is non-specific and includes asthenia, malaise, nausea, vomiting, abdominal pain, weight loss, tachypnoea, dyspnoea, liver steatosis and increased transaminase levels, and risk factors include previous or concurrent therapy with stavudine or didanosine. Management of symptomatic lactic acid alterations involves NRTI-therapy interruption and supportive care, while natural history of hyperlactataemia is still unknown, and it is uncertain whether asymptomatic patients with increased lactate concentrations are at increased risk of developing lactic acidosis.
This article was published in Clin Nutr
and referenced in Journal of Antivirals & Antiretrovirals